Know the Warning Signs of Medication Overdose in Kids

Was this helpful?
(100)
Medicine Cap

Sometimes, you know beyond a doubt that your child has taken too much medicine. For instance, you find an empty bottle, or you watch your child swallow extra pills before you can intervene.

But other times, your little one may take medications when you’re not looking. Or you may accidentally give too high a dose, or combine two drugs with the same active ingredient, such as a cold medicine and a pain reliever that both contain acetaminophen.

Take Swift Action

If you know or suspect your child has taken too much medicine, call the Poison Control Center at 800-222-1222. Keep the number programmed into your home and cell phones and posted on your refrigerator. Call 911 immediately if your child:

  • Won’t wake up

  • Can’t breathe

  • Twitches or shakes uncontrollably

  • Displays extremely strange behavior

  • Has trouble swallowing

  • Develops a rapidly spreading rash

  • Swells up in the face, including around the lips or tongue

Watch for These Red Flags

If you’re not sure whether your child took too much medication, look for signs of overdose. They can vary based on your child’s age and weight, along with the type and amount of the drug he or she took. In general, the following signs indicate a problem:

Stop Overdose Before It Starts

Of course, the best way to deal with an overdose is to prevent it from happening in the first place. Follow these tips to store and use medication safely:

  • Keep medicine out of children’s sight and reach. Store medications up high in a cabinet that's difficult to access. Put it away each time you use it. Close child-resistant caps until they click or stop turning.

  • Read labels carefully and give drugs only as directed. Use the dosage container that came with the medicine—never a kitchen spoon.

  • Check the active ingredients of all your child’s medicines. Make sure you’re not giving two products containing the same active ingredient.

  • Always ask your child’s doctor or the pharmacist if you have questions about medications.

Key Takeaways

  • Program the Poison Control Center number—800-222-1222—into your phone. Call anytime if you know or suspect your child has ingested more than one dose of medicine.

  • Dial 911 instead if your child won’t wake up, can’t breathe, or exhibits other serious symptoms listed above.

  • If you’re not sure whether your child took too much medication, look for signs of overdose, such as vomiting, diarrhea, or drooling.
Was this helpful?
(100)
Medical Reviewer: William C. Lloyd III, MD, FACS
Last Review Date: 2019 Oct 4

  1. How to Give Your Child Medicine. American Academy of Family Physicians. http://familydoctor.org/familydoctor/en/drugs-procedures-devices/over-the-counter/medicine-and-your-...

  2.  For Parents: Young Children and Adverse Drug Events. Centers for Disease Control and Prevention. http://www.cdc.gov/MedicationSafety/parents_childrenAdverseDrugEvents.html

  3. Prescription and Over-the-Counter Medications. National Institute on Drug Abuse. http://www.drugabuse.gov/publications/drugfacts/prescription-over-counter-medications 

  4.  Got a Sick Kid? Food and Drug Administration. http://www.fda.gov/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/UnderstandingOver-the-C...

  5. Using Over-the-Counter Cough and Cold Products in Children. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm048515.htm

  6. Reducing Fever in Children: Safe Use of Acetaminophen. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm263989.htm

  7. Administering Medication at Child Care or School. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Administeri...

  8. Antibiotic Prescriptions For Children. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Antibiotic-...;

  9. Choosing Over-the-Counter Medicines for Your Child. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Choosing-Ov...

  10. Medication Safety Tips. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Medication-...

  11. Medication Safety Tips. Safe Kids Worldwide. http://www.safekids.org/tip/medication-safety-tips

  12. Up and Away. Centers for Disease Control and Prevention http://www.upandaway.org

  13. Safe Medicine Storage for Parents. Centers for Disease Control and Prevention. http://www.upandaway.org/resource/up-and-away-tip-sheet-2/



Explore Children's Health
Recommended Reading
  • Figuring out exactly what irritates your little one’s skin can be a  challenging process, but it helps to know where to start.
    May 6, 2019
  • From baby fevers to hives and breathing problems, get insight on the difference between every day woes and more serious symptoms in children you should never ignore.


    July 11, 2017
  • Kids fall down, bump into things, and pick up germs everywhere they go. Most of the time they turn out just fine, but as a parent, it's tough to know when it's time to head to the ER and when home care is enough. Trust your gut if something feels really wrong with your child. In case of emergency, do the best you can to keep your child relaxed and comfortable, and whenever possible, go to a children's emergency department with equipment sized for kids and doctors trained in pediatric medicine. In emergency rooms of all kinds, these are some of the most common reasons parents bring in their children for immediate care.
    October 18, 2016
Next Up
Answers to Your Health Questions
Trending Videos